Doxycycline-Induced Hypoglycemia in a Nondiabetic Young Man

Shehzad Basaria, MD, Milena Braga, MD, W. Tabb Moore, MD

Disclosures

South Med J. 2002;95(11) 

In This Article

Abstract and Introduction

The medication history is an integral part in the evaluation of a patient with hypoglycemia. A variety of medications have been associated with hypoglycemia, but the list of these medications is expanding. We report the first case of doxycycline-induced hypoglycemia in a young nondiabetic man.

In the differential diagnosis of hypoglycemia, medication-induced decline in serum glucose should always be considered. A wide variety of drugs have been associated with hypoglycemia.[1] Of these, insulin and oral hypoglycemic agents are the most common. Among antibiotics, tetracycline has been shown to cause hypoglycemia in both diabetic and nondiabetic patients.[2,3] Recently, doxycycline was reported to cause hypoglycemia in an elderly patient with type 2 diabetes mellitus.[1] We report the first case of doxycycline-induced hypoglycemia in a young man with no history of diabetes. On the basis of this report and that of Odeh and Oliven,[1] we recommend that doxycycline should be added to the list of drugs causing hypoglycemia.

processing....